Kentucky, 2003

Flash Flood and Hail in Kentucky, July 21, 2003

July 21, 2003 · NWS LMK · 11 events in 8 counties and zones

8 thunderstorm wind, 2 hail, 1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before the first event at Jul 21, 2:30 AM EST, 9 hours 12 minutes earlier.

Area forecast discussion, Jul 21, 2:30 AM EST, 9 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
330 AM EDT MON JUL 21 2003

...MAIN QUESTIONS CONCERN PRECIPITATION CHANCES TODAY AND THE TRACK
OF EXISTING MCS...SLOWING OF FRONTAL PASSAGE.

MCS OVER CENTRAL IL MOVING SE THIS MORNING CAUSES SOME TIMING AND
TRACKING ISSUES...SHOULD MAKE ITS AWAY ACROSS OUR SOUTHERN INDIANA
COUNTIES BY 11Z. POSSIBILITY OF SEVERE STORMS...DAMAGING WINDS AND
SOME HAIL SHOULD BE EXPECTED IN THOSE STORMS. MESO ETA SHOWS AXIS OF
HIGH CAPES ACROSS SOUTHERN INDIANA TO NEAR LOUISVILLE. MCS SHOULD
RIDE ALONG THIS AREA INTO SOUTHERN IN...WILL GO NEAR CAT POPS IN
THOSE COUNTIES TO COVER THIS SCENARIO. REST OF AREA WILL KEEP TO
LIKELY NORTH KY AND HIGH CHANCE SOUTH KY.

SOME DISAGREEMENT ON THE TIMING OF THE PASSAGE OF THE FRONT...WILL
GO WITH SLOWER ETA MODEL AND KEEP SOME CLOUDS AND PRECIP IN REGION
THROUGH WED MORN AS THE UPPER LEVEL TROUGH AXIS SWINGS THROUGH BY
EARLY MORN WED. CLEARING WILL COME QUICKLY WITH DRY AND LESS HUMID
CONDITIONS FROM MID WEEK UNTIL THE WEEKEND...AS THE STRONG
NORTHERLIES BEHIND THE FRONT WILL KICK IN THROUGH FRIDAY AS WE WILL
THEN START TO CREEP BACK UP TO MORE LATE JULY LIKE TEMPS AND
HUMIDITY.

MOS TEMPS NOT IN AGREEMENT EARLY...WENT ABOVE THE ETA A FEW DEGREES.
MOS BLEND FOR MID AND LATE WEEK.

.LMK...NONE.

SCHOTT
Hazardous weather outlook, Jul 21, 10:20 AM EST, 1 hour 22 minutes before
INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-220930-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
1120 AM EDT MON JUL 21 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL KENTUCKY AND SOUTH
CENTRAL INDIANA.

.DAY ONE...TODAY AND TONIGHT.

THE STORM PREDICTION CENTER INDICATES THAT THERE WILL BE A SLIGHT
RISK FOR SEVERE STORMS TODAY AND TONIGHT ACROSS SOUTH CENTRAL
INDIANA AND CENTRAL KENTUCKY. SHOWERS AND THUNDERSTORMS WILL
CONTINUE ACROSS THE AREA THIS AFTERNOON...ESPECIALLY ACROSS CENTRAL
AND SOUTHERN KENTUCKY. A FEW OF THESE STORMS COULD CONTAIN DAMAGING
WINDS AND HAIL. THUNDERSTORMS MAY REDEVELOP THIS EVENING AHEAD OF A
COLD FRONT...WHICH WILL CROSS INTO KENTUCKY TONIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A SLIGHT RISK OF SEVERE STORMS WILL CONTINUE ACROSS THE AREA ON
TUESDAY AND END TUESDAY NIGHT AS THE FRONT SLOWLY PUSHES SOUTH
THROUGH CENTRAL KENTUCKY. THE MAIN THREAT FROM THESE STORMS WILL BE
WIND DAMAGE AND HAIL. THE NEXT THREAT OF ANY STORMS WILL COME ON
SUNDAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING.
SPOTTER ACTIVATION MAY ALSO BE REQUIRED ON TUESDAY.

DENMAN

In the hours before

Local storm report, Jul 21, 6:38 AM EST, 5 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
0738 AM EDT MON JUL 21 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0730 AM    SALEM                     IN   WIND DAMAGE
07/21/03   WASHINGTON                     NUMEROUS TREES DOWN ACROSS
                                          NORTHERN HALF OF COUNTY.
                                          REPORTED BY LAW
                                          ENFORCEMENT.

PKW
Local storm report, Jul 21, 7:00 AM EST, 4 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
0800 AM EDT MON JUL 21 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0750 AM    MADISON                   IN   WIND DAMAGE
07/21/03   JEFFERSON                      POWER LINES DOWN. REPORTED
                                          BY LAW ENFORCEMENT.

PKW
Local storm report, Jul 21, 7:40 AM EST, 4 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
0840 AM EDT MON JUL 21 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0812 AM    JASPER                    IN   WIND DAMAGE
07/21/03   DUBOIS                         TREE DOWN AND ALSO LARGE
                                          LIMB DOWN ACROSS ROAD JUST
                                          WEST OF JASPER. REPORTED BY
                                          SPOTTER.

PKW
Special weather statement, Jul 21, 8:45 AM EST, 2 hours 57 minutes before
INZ077>079-092-KYZ031>033-211415-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
945 AM EDT MON JUL 21 2003

SEVERE THUNDERSTORM WATCH NUMBER 784 WHICH WAS IN EFFECT UNTIL NOON
EDT HAS BEEN CANCELLED FOR THE FOLLOWING COUNTIES:

IN SOUTH CENTRAL INDIANA
   JEFFERSON...SCOTT...WASHINGTON AND CLARK

IN NORTH CENTRAL KENTUCKY
   TRIMBLE...HENRY AND OLDHAM

DK

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

8 thunderstorm wind, 2 hail, 1 flash flood. Local standard time, as filed.

Hail, Butler

When
July 21, 11:42 AM EST
Where
Butler County, Jetson
Measured
1.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
37.250, -86.533

Thunderstorm Wind, Ohio

When
July 21, 12:05 PM EST
Where
Ohio County, Countywide
Measured
60 kt (69 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
37.483, -86.867

Trees were downed.

Flash Flood, Ohio

When
July 21, 12:05 PM EST to 1:00 PM EST
Where
Ohio County, Ellmitch
Reported by
LAW ENFORCEMENT
Coordinates
37.478, -86.849 (the zone’s center; the record gives no point)

Highways 54N and 261N were barricaded due to high water.

Thunderstorm Wind, Edmonson

When
July 21, 12:40 PM EST
Where
Edmonson County, Demunbruns
Measured
60 kt (69 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
37.250, -86.150

A tree and some large limbs were down across highway 728.

Thunderstorm Wind, Butler

When
July 21, 12:45 PM EST
Where
Butler County, Countywide
Measured
60 kt (69 mph) estimated gust
Reported by
DEPT OF HIGHWAYS
Coordinates
37.200, -86.667

Trees were downed across the northwest part of the county.

Thunderstorm Wind, Warren

When
July 21, 1:50 PM EST
Where
Warren County, Countywide
Measured
60 kt (69 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
37.000, -86.450

Trees were downed.

Thunderstorm Wind, Logan

When
July 21, 2:00 PM EST
Where
Logan County, Countywide
Measured
60 kt (69 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
36.850, -86.883

Trees were downed.

Thunderstorm Wind, Simpson

When
July 21, 2:00 PM EST
Where
Simpson County, Countywide
Measured
60 kt (69 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
36.750, -86.567

Trees were downed.

Thunderstorm Wind, Barren

When
July 21, 2:50 PM EST
Where
Barren County, Tracy
Measured
60 kt (69 mph) estimated gust
Reported by
DEPT OF HIGHWAYS
Coordinates
36.800, -85.967

Trees were downed.

Thunderstorm Wind, Monroe

When
July 21, 2:55 PM EST
Where
Monroe County, Gamaliel
Measured
60 kt (69 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
36.633, -85.783

Trees were downed.

Hail, Logan

When
July 21, 4:40 PM EST
Where
Logan County, 8 mi S of Russellville
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
36.733, -86.883

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2003Every state in 2003This day in weather historyWarnings in Kentucky, July 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5370353, 5370294, 5370295, 5370354, 5370620, 5370621, 5370622, 5370623, 5370624, 5370625, 5370626.